How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 42783
Experience:  Experienced Physician trained in New York City. I'm ready to help.
41363181
Type Your Medical Question Here...
Dr. David is online now
A new question is answered every 9 seconds

W,M, 64 YEAR OLD, CHRONIC PAIN PATIENT. LOST ABILITY TO

Customer Question

W,M, 64 YEAR OLD, CHRONIC PAIN PATIENT. LOST ABILITY TO URINATE WHEN I RESTARTED MORPHINE TREATMENT.
Submitted: 4 months ago.
Category: Medical
Expert:  Dr. David replied 4 months ago.

This is Dr. David

morphine can cause constipation and hard stools which can put pressure on your prostate gland which can cause you difficulty with urination.

opiates like morphine can decreases the sensation of bladder fullness by partially inhibiting the parasympathetic nerves that innervate the bladder

also opiates have been shown to increase the sphincter tone of the urinary bladder via sympathetic over-stimulation, resulting in increased bladder outlet resistance

you may need something else to help fight your pain

or you may need to use a straight catheter to get urine out of your bladder if you need to stay on morphine

you need to see a urologist about this

have you had a urinary catheter before?

there are also medications like flomax and hytrin which can help you urinate and medications which can help shrink your prostate over time like proscar and avodart which can help as well

let me know if you have other questions.

Related Medical Questions